Alert archive / California / Freeze Warnings in 2020
Freeze Warning 5, NWS Eureka, CA
NWS Eureka, CA issued this freeze warning at Mar 24, 2020, 8:54 AM PDT for Lake County, Mendocino County, California. It took effect at Mar 25, 2020, 3:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2020, 8:54 AM PDT (15:54 UTC)
- In effect from
- Mar 25, 2020, 3:00 AM PDT
- Expired
- Mar 25, 2020, 9:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Eureka, CA
Counties Lake County, CA, Mendocino County, CA
The radar
The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 3.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
643 WWUS76 KEKA 241554 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 854 AM PDT Tue Mar 24 2020 CAZ110-111-114-115-250000- /O.NEW.KEKA.FZ.W.0005.200325T1000Z-200325T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County-Southern Lake County- 854 AM PDT Tue Mar 24 2020 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the mid 20s to lower 30s are expected. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior, Northern Lake County and Southern Lake County Counties. * WHEN...From 3 AM to 9 AM PDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ109-112-113-250000- /O.NEW.KEKA.FR.Y.0014.200325T1000Z-200325T1600Z/ Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 854 AM PDT Tue Mar 24 2020 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT WEDNESDAY... * WHAT...Temperatures in the mid 30s will result in frost formation. * WHERE...Mendocino Coast, Southwestern Mendocino Interior and Southeastern Mendocino Interior Counties. * WHEN...From 3 AM to 9 AM PDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
4 follow-up statements
595 WWUS76 KEKA 242135 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 235 PM PDT Tue Mar 24 2020 CAZ110-111-114-115-250530- /O.CON.KEKA.FZ.W.0005.200325T1000Z-200325T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County-Southern Lake County- 235 PM PDT Tue Mar 24 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the mid 20s to lower 30s are expected. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior, Northern Lake County and Southern Lake County Counties. * WHEN...From 3 AM to 9 AM PDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ109-112-113-250530- /O.CON.KEKA.FR.Y.0014.200325T1000Z-200325T1600Z/ Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 235 PM PDT Tue Mar 24 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT WEDNESDAY... * WHAT...Temperatures in the mid 30s will result in frost formation. * WHERE...Mendocino Coast, Southwestern Mendocino Interior and Southeastern Mendocino Interior Counties. * WHEN...From 3 AM to 9 AM PDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
957 WWUS76 KEKA 250346 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 846 PM PDT Tue Mar 24 2020 CAZ110-111-114-115-251200- /O.CON.KEKA.FZ.W.0005.200325T1000Z-200325T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County-Southern Lake County- 846 PM PDT Tue Mar 24 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the mid 20s to lower 30s are expected. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior, Northern Lake County and Southern Lake County Counties. * WHEN...From 3 AM to 9 AM PDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ109-112-113-251200- /O.CON.KEKA.FR.Y.0014.200325T1000Z-200325T1600Z/ Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 846 PM PDT Tue Mar 24 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT WEDNESDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Mendocino Coast, Southwestern Mendocino Interior and Southeastern Mendocino Interior Counties. * WHEN...From 3 AM to 9 AM PDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
568 WWUS76 KEKA 251152 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 452 AM PDT Wed Mar 25 2020 CAZ110-111-114-115-251600- /O.CON.KEKA.FZ.W.0005.000000T0000Z-200325T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County-Southern Lake County- 452 AM PDT Wed Mar 25 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures in the mid 20s to lower 30s are expected. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior, Northern Lake County and Southern Lake County Counties. * WHEN...From 3 AM to 9 AM PDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ109-112-113-251600- /O.CON.KEKA.FR.Y.0014.000000T0000Z-200325T1600Z/ Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 452 AM PDT Wed Mar 25 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Mendocino Coast, Southwestern Mendocino Interior and Southeastern Mendocino Interior Counties. * WHEN...From 3 AM to 9 AM PDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
089 WWUS76 KEKA 251559 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 859 AM PDT Wed Mar 25 2020 CAZ110-111-114-115-251700- /O.EXP.KEKA.FZ.W.0005.000000T0000Z-200325T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County-Southern Lake County- 859 AM PDT Wed Mar 25 2020 ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... $$ CAZ109-112-113-251700- /O.EXP.KEKA.FR.Y.0014.000000T0000Z-200325T1600Z/ Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 859 AM PDT Wed Mar 25 2020 ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Mar 24, 4:36 AM PDT, 4 hours 18 minutes earlier.
Area forecast discussion, Mar 24, 4:36 AM PDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
436 AM PDT Tue Mar 24 2020
.SYNOPSIS...Rain and mountain snow continue today in the wake of a
cold front, with a slight increase in intensity expected this
afternoon. Scattered showers should persist through Wednesday before
dry weather returns Thursday.
&&
.DISCUSSION...Numerous showers moved onshore overnight in the wake
of a passing cold front, and so far have primarily affected Del
Norte and Humbodlt counties. Showers are expected to continue to
spread south as the day progresses, while increasing instability
later today will lead to another uptick in precipitation across
the entire forecast area. SREF calibrated thunderstorm
probabilities continue to indicate very low potential for
development, generally less than 10%, with the best chance of
thunderstorms occurring near the CA/OR border this afternoon and
evening. The main concern today is lowering snow levels with
possible travel impacts over the mountain passes. Considering the
high March sun angle, snow that does hit the pavement today may
end up melting quickly and not stick. Additionally, most model
guidance continues to indicate highest precip amounts occurring
over the higher elevations of Del Norte and Humboldt counties this
afternoon, when snow levels are expected to increase to just
above 3000 feet. Thus have kept the existing winter weather
advisory for elevations above 3000 feet in place, which is above
all the major mountain passes on highway 299. There are
indications that scattered snow showers may produce pockets of an
inch or two early this morning when levels are near 2500 feet,
before rising to above 3000 feet in the afternoon.
The precip should slowly wane tonight before spiking up again with
daytime heating on Wednesday. A majority of model guidance is
indicating 500mb temps plummeting to well below -30C, while surface
based CAPE appears sufficient to warrant mention of small hail in
the forecast on Wednesday. The showers should then die down
Wednesday night with the loss of daytime heating. The main concern
heading into late Wednesday night then becomes freezing temperatures
and frost, especially in Mendocino and Lake counties where the
growing season has begun. Even coastal areas may become frosty early
Thursday morning as skies clear out.
Dry weather is forecast to last through Thursday before the
possibility of precipitation returns to the northern portion of the
area on Friday, however, model inconsistencies leave confidence on
the timing and amounts relatively low. Ensemble guidance however
continues to indicate climatological precip chances through the
weekend. Snow levels are expected to rise during this time period,
with most precipitation in the form of rain. /TDJ&DUG
&&
.AVIATION...Showery weather will continue for much of the next 24
hours, although the coverage of showers will gradually decrease
through the period. The greatest coverage of showers will be over
the Redwood Coast terminals. Ceilings will vary between MVFR and VFR
with the greatest chances of MVFR conditions associated with heavier
showers. Winds will be light. /SEC
&&
.MARINE...Light westerly winds will veer to northerly today. Wind
speeds will gradually increase by Wednesday night with borderline
advisory level conditions briefly across the S outer zone on
Thursday. A NW swell will continue to build today, then very
gradually wane through the remainder of the week. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 5 PM PDT this afternoon for
CAZ105>108.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Mar 24, 2:53 AM PDT, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service Eureka CA 253 AM PDT Tue Mar 24 2020 CAZ102-251000- Del Norte Interior- 253 AM PDT Tue Mar 24 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Several inches of snow are likely above 2500 to 3000 feet today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Several inches of snow are likely above 2500 to 3000 feet on Tuesday and Wednesday. Snow totals will approach 10 inches in the highest elevations of Del Norte County. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ105>108-251000- Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity- 253 AM PDT Tue Mar 24 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Winter Weather Advisory is currently in effect. 2 to 4 inches of snow are likely above 2500 to 3000 feet on today through Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. 2 to 4 inches of snow are likely above 2500 to 3000 feet on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-103-104-109-251000- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 253 AM PDT Tue Mar 24 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Small hail is possible in heavy showers this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Small hail is possible in heavy showers Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-111-114-251000- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 253 AM PDT Tue Mar 24 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A few inches of snow are possible above 3000 feet today through Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few inches of snow are possible above 3000 feet through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ112-113-115-251000- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake County- 253 AM PDT Tue Mar 24 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight chance of thunderstorms on Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 8:54 AM PDT | Frost Advisory | EKA | Mendocino | 24 hr |
Nearby
Freeze Warnings in California, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.